Nebraska, 2014

Flood and Hail in Nebraska, July 5, 2014

July 5, 2014 · NWS OAX · 2 events in 2 counties and zones

Thunderstorms developed shortly after midnight over eastern Nebraska and moved east into western Iowa. Marginal instability and shear limited the overall severe weather threat from these thunderstorms, but deep moisture, repeated thunderstorms, and a slow movement to the complex, heavy rain was widespread across far northeast Nebraska and western Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Thunderstorms developed shortly after midnight over eastern Nebraska and moved east into western Iowa. Marginal instability and shear limited the overall severe weather threat from these thunderstorms, but deep moisture, repeated thunderstorms, and a slow movement to the complex, heavy rain was widespread across far northeast Nebraska and western Iowa. General rainfall amounts ranged from 1 to 2 inches, but isolated locations received between 4 and 5 inches of rainfall. This lead to some localized flash flooding as well as river flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 4, 10:00 PM CST, 3 hours 27 minutes earlier.

Area forecast discussion, Jul 4, 10:00 PM CST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1100 PM CDT FRI JUL 4 2014

.SHORT TERM...(TONIGHT THROUGH MONDAY)
ISSUED AT 241 PM CDT FRI JUL 4 2014

THE FORECAST AREA WILL TRANSITION BACK TOWARD MORE ACTIVE WEATHER
DURING THE SHORT TERM OF THE FORECAST. 19Z SURFACE ANALYSIS
INDICATED THAT THE SURFACE RIDGE AXIS HAD DEVELOPED EAST...AND
EXTNDD FM WI TO CNTRL IL WITH RETURN FLOW WELL UNDERWAY OVER THE
CNTRL PLAINS WITH SURFACE PRESSURES FALLING ALONG THE FRONT
RANGE. WATER VAPOR IMAGERY INDCD SHORTWAVE ENERGY EXTNDG FM WRN ND
INTO ERN WY. AS THIS LARGE-SCALE SUPPORT OVERSPREADS THE
INSTABILITY AXIS FM THE DAKOTAS INTO NEB THUNDERSTORMS ARE
EXPECTED TO DEVELOP. MUCH OF THIS ACTIVITY IS EXPECTED TO STAY TO
OUR WEST AND NORTH THROUGH THE EVENING WITH SOME THREAT AFTER
04-05Z IN OUR FAR NW CWA. THE THREAT FOR THUNDERSTORMS WILL
FURTHER INCREASE AFTER MIDNIGHT AS A SEASONABLY STRONG LOW-LEVEL
JET DVLPS FM WRN KS INTO CNTRL NEB PLACING ERN NEB/WRN IA IN AN
AREA OF MASS CONVERGENCE AND STRONG THETA-E ADVECTION. THIS WILL
EITHER ALLOW FOR THE AFTN THUNDERSTORMS TO CONT INTO THE AREA
OVERNIGHT AND/OR NEW DEVELOPMENT OF ACTIVITY OVER THE CNTRL/ERN
CWA. THUS WE HAVE INCREASED POPS INTO THE LIKELY RANGE AFTER ABOUT
09Z OVER PARTS OF THE AREA. THESE THUNDERSTORMS ARE LIKELY TO CONT
WELL INTO THE MORNING ON SAT DRIVEN BY THE VEERING LOW-LEVEL JET
AND CONTD LARGE-SCALE SUPPORT FM THE PREVIOUSLY MENTIONED
SHORTWAVE TROUGH. BY AFTERNOON THE LOW-LEVEL JET SHOULD WEAKEN AND
START TO BACK...AND THE SHORTWAVE ENERGY WILL SPREAD E OF THE FA
AND THUS WE EXPECT THE THREAT OF RA TO END BY EARLY AFTN. THE
ATMOSPHERE IS EXPECTED TO RECOVER THOUGH BY LATE AFTN OVER PARTS
OF ERN NEB WITH MLCAPE OF 3000-4000 J/KG LIKELY GIVEN THE STEEP
LAPSE RATES AND MOIST BOUNDARY LAYER. SOME HIGH-RES GUIDANCE
INDICATES THAT REDEVELOPMENT IS POSSIBLE IN THE AFTN BUT WE FEEL
GIVEN THE LACK OF LARGE-SCALE SUPPORT WITH 20-30 M H5 HEIGHT
RISES WE WILL REMAIN CAPPED SAT AFTN/NIGHT.

HEIGHT FALLS WILL SPREAD INTO THE NRN PLAINS AND THEN INTO THE
GREAT LAKES SUNDAY AND SUNDAY NIGHT. THIS WILL ALLOW FOR A COLD
FRONT TO MOV SWD THROUGH THE FA DURING THIS TIME PERIOD. AHEAD OF
THE FRONT SOUTHWEST FLOW WILL ALLOW FOR TEMPERATURES TO SOAR INTO
THE MID AND UPPER 90S FOR A GOOD PART OF THE FA. THIS COUPLED WITH
DEW POINTS IN THE UPPER 60S AND LOWER 70S WILL ALLOW FOR HEAT
INDEX VALUES TO REACH NEAR 100 DURING THE AFTN. MUCH OF THE LARGE-
SCALE SUPPORT WILL MISS THE AREA TO THE NORTH AND EAST AND WE WILL
NEED TO RELY ON MESOSCALE FORCING ASSOCIATED WITH THE FRONT TO
INITIATE CONVECTION. GIVEN THE INCREASING MID-LEVEL TEMPERATURES
AND GENERALLY WEAK CONVERGENCE ALONG THE BOUNDARY WE MAY REMAIN
PRECIP FREE WITH THIS FRONT ON SUN/SUN NIGHT. ONE AREA THAT MAY
SEE SOME INITIATION IS OVER CNTRL NEB WHERE THE DEEP BOUNDARY
LAYER MIXING MAY ALLOW FOR PARCELS TO REACH THE LFC FOR A SHORT
TERM LATE AFTN AND SUN EVENING. SOME OF THIS ACTIVITY MAY MOV INTO
ERN NEB DURING THE EVNG AND WE WILL MAINTAIN A SCHC POP ALONG THE
BOUNDARY DURING THIS TIME.

THE FRONT IS LIKELY TO SETTLE ALONG THE KS/NEB BORDER ON SUN
NIGHT. MID AND UPPER LEVEL FLOW IS EXPECTED TO SIGNIFICANTLY
INCREASE ON SUN NIGHT AND MONDAY...AND THIS MAY ALLOW FOR THE
FRONT TO TRY AND LIFT BACK NORTH DURING THE DAY AHEAD OF MORE
HEIGHT FALLS MOVING INTO THE DAKOTAS. THE COMBINATION OF THE
RETREATING FRONT AND LARGE-SCALE SUPPORT MAY LEAD TO THUNDERSTORM
DEVELOPMENT ALONG THE WESTERN EDGE OF THE MOIST AXIS /I.E. NRN NEB
OR SRN/WRN SD/. IF THIS OCCURS WE COULD SEE AN MCS MOVG SEWD
ALONG THE INSTABILITY GRADIENT ALONG AND NORTH OF THE CAP OVER
SOUTHERN NEB BY MONDAY AFTERNOON. GIVEN THE STRONG MID-LEVEL FLOW
AND SEASONABLY STRONG INSTABILITY SOME SVR WX WOULD BE POSSIBLE.

.LONG TERM...(MONDAY NIGHT THROUGH FRIDAY)
ISSUED AT 241 PM CDT FRI JUL 4 2014

THE THREAT OF THUNDERSTORMS IS EXPECTED TO EXTND INTO MON NIGHT
ACROSS A GOOD PART OF THE FA AS THE COLD FRONT ASSOCIATED WITH THE
HEIGHT FALLS OVER THE DAKOTAS MOVES THROUGH THE CWA. ONCE THIS
FRONT AND ASSOCIATED PRECIP CLEAR THE AREA BY TUE MORNING THE
REST OF THE EXTENDED SHOULD BE FAIRLY QUIET THOUGH. BY THE END OF
THE PERIOD MOST GLOBAL MODELS AGREE THAT THE BUILDING UPPER LEVEL
RIDGE OVER THE WESTERN US WILL START TO BUILD EAST INTO THE PLAINS
ALLOW FOR TEMPERATURES TO WARM AND CAPPING OFF THUNDERSTORM
CHANCES. THUS WE WILL HAVE A DRY EXTENDED AND TEMPERATURES
REACHING BACK INTO THE 90S BY THE END OF THE PERIOD.

&&

.AVIATION...(06Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 1053 PM CDT FRI JUL 4 2014

A FEW SHOWERS AND THUNDERSTORMS POPPED UP TO OUR EAST AND THERE
ARE A FEW SHOWERS NEAR THE SD/NE BORDER. EXPECT SHOWER AND
THUNDERSTORM ACTIVITY TO INCREASE OVERNIGHT WITH THE COMBINATION
OF DEEP MOISTURE SHIFTING INTO THE AREA...A WEAK SHORTWAVE...AND A
STRENGTHENING LOW LEVEL JET. DID MENTION SHRA/TSRA OVERNIGHT AND
EARLY SATURDAY...BUT TRIED TO LIMIT THE TEMPO GROUP FOR THE TSRA
TO JUST A COUPLE OF HOURS DUE TO UNCERTAINTY OF EXACT TIMING.
MENTIONED LLWS AT ALL THREE SITES AS THE LOW LEVEL WINDS INCREASE
TO 40KTS. MAY BE SOME MVFR CIGS IN AREAS OF PRECIP AND ALSO
SATURDAY MORNING...BUT THIS SHOULD NOT LAST LONG. CONDITIONS
SHOULD IMPROVE AS WARM MID LEVEL TEMPERATURES MOVE IN FOR THE
AFTERNOON.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

SHORT TERM...BOUSTEAD
LONG TERM...BOUSTEAD
AVIATION...ZAPOTOCNY
Hazardous weather outlook, Jul 4, 4:00 PM CST, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
500 PM CDT FRI JUL 4 2014

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-051200-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
500 PM CDT FRI JUL 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SATURDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA TONIGHT
AND COULD LINGER INTO MONDAY MORNING. IN GENERAL...SEVERE STORMS
ARE NOT EXPECTED...ALTHOUGH A FEW STORMS COULD CONTAIN SMALL HAIL.

A SLIGHT CHANCE OF THUNDERSTORMS WILL EXIST SOUTH OF INTERSTATE
80 MONDAY AFTERNOON. SOME OF THESE STORMS COULD BE STRONG AS WELL.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY

HOT AND HUMID CONDITIONS DEVELOP SUNDAY WITH DAYTIME HIGHS
CLIMBING INTO THE LOWER TO MID 90S. AFTERNOON HEAT INDEX VALUES
COULD REACH 98 TO 102.

ISOLATED STRONG THUNDERSTORMS COULD DEVELOP IN NORTHEAST NEBRASKA
SUNDAY AFTERNOON...THEN SPREAD ACROSS THE REMAINDER OF THE
FORECAST AREA SUNDAY NIGHT.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON AND
NIGHT...AND SOME OF THESE COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT OR SATURDAY.

DEWALD

In the hours before

Special weather statement, Jul 5, 12:01 AM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
101 AM CDT SAT JUL 5 2014

NEZ011-016-050700-
ANTELOPE NE-KNOX NE-
101 AM CDT SAT JUL 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KNOX AND NORTHWESTERN
ANTELOPE COUNTIES UNTIL 200 AM CDT...

AT 100 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTH OF DORSEY...OR 19 MILES EAST OF ONEILL...MOVING NORTHEAST
AT 35 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
VERDIGRE...NIOBRARA...SANTEE...CENTER AND LINDY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4273 9830 4279 9807 4276 9804 4277 9795
      4279 9791 4282 9788 4286 9788 4287 9785
      4284 9769 4286 9761 4284 9758 4275 9752
      4243 9830
TIME...MOT...LOC 0600Z 236DEG 30KT 4256 9829

PEARSON
Special weather statement, Jul 5, 12:18 AM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
118 AM CDT SAT JUL 5 2014

NEZ011-050630-
KNOX NE-
118 AM CDT SAT JUL 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KNOX COUNTY UNTIL
130 AM CDT...

AT 118 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHWEST OF NIOBRARA...OR 26 MILES SOUTHEAST OF PICKSTOWN...
MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
VERDEL.

LAT...LON 4287 9825 4284 9819 4284 9815 4279 9807
      4273 9830 4279 9831 4288 9831
TIME...MOT...LOC 0618Z 253DEG 26KT 4284 9811

PEARSON
Special weather statement, Jul 5, 12:50 AM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
150 AM CDT SAT JUL 5 2014

NEZ033-034-044-050745-
DODGE NE-BURT NE-CUMING NE-
150 AM CDT SAT JUL 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BURT...SOUTHEASTERN
CUMING AND NORTHWESTERN DODGE COUNTIES UNTIL 245 AM CDT...

AT 150 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WEST POINT...OR 39 MILES SOUTHEAST OF NORFOLK...MOVING EAST AT 20
MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WEST POINT...LYONS...CRAIG AND OAKLAND.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4174 9678 4188 9682 4199 9633 4193 9617
      4178 9624
TIME...MOT...LOC 0650Z 260DEG 19KT 4181 9671

PEARSON

The radar

The Omaha radar (KOAX), 92 km away, was scanning. The volume nearest the first event began at 07:24 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flood. Local standard time, as filed.

Hail, Thurston

When
July 5, 1:27 AM CST
Where
Thurston County, 1.47 mi SSE of Pender Muni Arpt
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
42.100, -96.720

Flood, Cedar

When
July 5, 11:45 AM CST
Where
Cedar County, 1.38 mi N of Wynot to 0.97 mi NNE of Wynot
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.770, -97.170

Water over rural roads were reported by the Wynot Fire Department.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518482, 518481.